Doctor: Dangers of Psychiatric Drugs
NewsMax.com - April 20, 2007
Bt Russell Blaylock
The death of 32 students and faculty at Virginia Tech contains a number of lessons, many of which should have been learned from previous incidences, such as the Columbine high school shootings. Having treated a number of gunshot wounds in my neurosurgical practice over 25 years, I can appreciate the personal horror it entails, for the victims who survive and by the parents of those who were injured and died.
There are a number of common factors surfacing from this latest tragedy. A student who was bullied in earlier years, early signs of serious psychiatric illness, escalating bizarre behavior, police involvement, court ordered psychiatric treatment, use of antidepressants and officials who failed to protect the public.
As far back as 2005, Special Justice Paul M. Barnett indicated in his ordered psychiatric evaluation that Chu represented an "Imminent danger to himself as a result of a psychiatric disorder." Yet, the evaluating psychiatrist did not consider him to be a danger to others.
Of special concern is whether he was on SSRI (selective serotonin re-uptake inhibitor) psychotropic medications, such as the fluorinated SSRI antidepressants (Paxil, Prozac). You may recall that these same antidepressants appeared in most of the other cases of school shootings. There is growing evidence that the SSRI medications, as well as other fluorinated medications, are resulting in increased acts of violence , either suicide, homicide or both.
The first link to SSRI medications came in 1989 when Joseph Wesbecker shot and killed eight people and wounded 12 others before killing himself. The ensuing lawsuit charged that Wesbecker, had just started on an SSRI anti-depressant and that the maker, Eli Lilly, knew that violent behavior was a complication of their medication. Today, both the FDA and the Canadian regulatory agencies recognize that the SSRI medications can induce some people to harm themselves or others. GlaxoSmithKline, maker of Paxil (paraoxetine), admits "hostile episodes" as a complication.
In fact, in their own clinical trials they found homicides, homicidal acts, homicidal ideation and aggressive behavior to be a side effect of the medication. In addition, it was found that children with obsessive-compulsive disorder (OCD) taking the medication experienced hostility episodes 17-times more often than depressed patients. Of particular concern was the finding that 1.1% of healthy, psychiatrically normal people who took an SSRI anti-depressant experienced one or more hostile episodes, while none taking the placebo had such an event.
A number of studies have shown that the most common reason people stop the drug is aggression, agitation and akathisia. Of particular concern is the latter of these-akathisia. The pharmaceutical companies refer to this by using a code word "hyperkinesis", which sounds less ominous to prescribing physicians.
Akathisia is a psychiatric term that means a feeling of tenseness, restlessness and feeling very uncomfortable-like wanting to jump out of your skin. It is also associated with a loss of emotional control, emotional blunting and even psychotic reactions. It has been linked in a number of studies to homicides and suicides. Emotional blunting was described in Chu's psychiatric evaluation and those who witnessed his attack described him as detached and without emotion.
It has been estimated that such side effects with these anti-depressant medications, as well as other fluorinated medications, is grossly underreported to the regulatory agencies. One study estimated only 1 to 10% of cases are ever reported. In 2002 a story aired on the BBC concerning Paxil (paraoxetine). They were inundated with thousands of e-mails from patients on the medication describing "emotional storms", thoughts of violent acts and self-harm, when no such events occurred prior to the medication.
In one publication, the emotional blunting experienced with these medications was described as a "chemical lobotomy". It has also been estimated that 8% of admissions to psychiatric facilities for psychosis and manic behavior is secondary to taking these drugs.
I recently reviewed a number of fluorinated antibiotics and found symptoms of hostility, suicidal thoughts and akathisia to be frequently reported. Despite the growing number of such reports and an expanding number of confirmatory scientific studies linking violent acts to these medications, few in the media seem to be paying attention.
In 2002 a number of murder/suicides occurred on the military base at Fort Bragg, which were linked to the fluorinated antimalarial drug Lariam. The Canadian military experienced a similar rash of murders/suicides and uncontrollable aggression among its soldiers taking the drug as well.
According to the Physician's Desk Reference, used by doctors to prescribe medications, the commonly used fluorinated antibiotics Floxin, Levaquin and Cipro can cause nightmares, psychotic reactions, paranoia, agitation, manic reactions, aggression and hostility, hallucinations and even depersonalization, all symptoms associated with acts of homicide and suicide.
New studies have shown that the fluoride from these medications linger in the brain for long periods and can affect not only memory, learning and thinking, but also trigger violent behavior in a small segment of the population.
The difference with other fluorinated medications is that these anti-depressants are taken for years not weeks, as with an antibiotic. Indeed, recent studies have shown that the fluorinated antidepressant medications remain in the brain for prolonged periods after discontinuing the medication, more so with fluoxetine (Prozac) than Paxil.
In 1990 over 220 fluorinated pharmaceutical drugs were on the market. Now some 1,500 are under development. With millions of people taking this class of fluorinated drugs, as well as other fluorinated medications, similar events as to that at Virginia Tech are bound to occur. I send my prayers for all those who were killed and injured and especially to their families in this time of suffering and grief.
Russell Blaylock, M.D., is a neurosurgeon and nutritionist. He writes the Blaylock Wellness Report, a monthly health newsletter.
http://www.newsmax.com/archives/article ... shtml?s=lh
News about fluorinated drugs
1 post • Page 1 of 1